Alert archive / Florida / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 1, NWS Key West, FL
NWS Key West, FL issued this severe thunderstorm warning at Jun 23, 2014, 6:57 PM EDT for Monroe County, Florida. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2014, 6:57 PM EDT (22:57 UTC)
- Expired
- Jun 23, 2014, 7:45 PM EDT
- In force
- 48 min
- Issued by
- NWS Key West, FL
- Area
- Storm-based polygon
County Monroe County, FL
The radar
The Key West radar (KBYX), 7 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Key West, FL (KEYW), launched 12:00Z, 11.0 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1747 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 838 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
957
WUUS52 KKEY 232257
SVRKEY
FLC087-232345-
/O.NEW.KKEY.SV.W.0001.140623T2257Z-140623T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KEY WEST FL
657 PM EDT MON JUN 23 2014
THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LOWER KEYS IN MONROE COUNTY IN FLORIDA...
THIS INCLUDES THE COMMUNITIES OF...KEY WEST...BOCA CHICA...BIG
COPPITT KEY...
* UNTIL 745 PM EDT
* AT 654 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR BAY POINT...OR 7 MILES
NORTH OF BIG COPPITT KEY...AND MOVING SOUTHWEST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SHARK KEY BY 715 PM EDT...
BIG COPPITT KEY BY 720 PM EDT...
BIG COPPITT KEY BY 725 PM EDT...
BOCA CHICA BY 740 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY RAIN ARE LIKELY
WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM
PASSES.
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
OFF BRIDGES AND AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.
&&
LAT...LON 2455 8182 2460 8180 2459 8172 2463 8179
2466 8176 2460 8169 2464 8170 2462 8163
2468 8171 2466 8159 2474 8154 2476 8158
2476 8157 2477 8156 2467 8148 2455 8168
TIME...MOT...LOC 2257Z 061DEG 7KT 2469 8165
$$
JOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:35 PM EDT, 4 hours 22 minutes earlier.
Area forecast discussion, Jun 23, 2:35 PM EDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS NATIONAL WEATHER SERVICE KEY WEST FL 235 PM EDT MON JUN 23 2014 .DISCUSSION... .CURRENTLY... SKIES ARE PARTLY TO MOSTLY SUNNY WITH TEMPERATURES IN THE UPPER 80S TO AROUND 90 DEGREES ALONG THE FLORIDA KEYS. MEANWHILE...LOCAL RADARS ARE NOT DETECTING ANY PRECIPITATION ECHOES IN OUR COUNTY WARNING AREA...BUT FALSE ECHOES IN THE FORM OF CHAFF ARE COVERING THE OUTER WATERS OF MAINLAND MONROE TO IN AND AROUND DRY TORTUGAS. SURFACE WISE...A NEBULOUS WESTERN ATLANTIC RIDGE LIES ACROSS THE FLORIDA KEYS...RESULTING IN VARIABLE WINDS OF LESS THAN 10 KNOTS ACROSS OUR MARINE DISTRICT. .SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)... A DEEP TROPOSPHERIC WESTERN ATLANTIC ANTICYCLONE (SURFACE-500 MB) WILL BE CENTERED OVER THE FLORIDA KEYS AND THE ADJACENT WATERS LATE TONIGHT THROUGH TUESDAY...BEFORE SLIDING WESTWARD INTO THE EAST CENTRAL GULF OF MEXICO AND BECOMING STATIONARY TUESDAY NIGHT THROUGH THURSDAY NIGHT. STRONG LARGE SCALE SUBSIDENCE WILL RESULT IN CONSIDERABLE LOW AND MID LEVEL DRY AIR TONIGHT AND TUESDAY...BEFORE GRADUAL MOISTENING OCCURS THEREAFTER. WITH THAT IN MIND...WILL MAINTAIN DIME POPS TONIGHT AND NICKLE POPS IN THE GRIDS ON TUESDAY. THEREAFTER...MESOSCALE FORCING IN THE FORM OF CLOUD LINES AND ACTIVITY TRACKING OFF SOUTH FLORIDA AND THE BAHAMAS WILL PROVIDE 20 TO 30 PERCENT POP CHANCES. OTHERWISE...THE HEAT GOES ON WITH DAYTIME HIGHS NEAR 90 AND OVERNIGHT LOWS NEAR 80 DEGREES. && .LONG TERM (FRIDAY THROUGH MONDAY)... THE PERSISTENT...LENGHTY...ALBEIT WEAK SURFACE RIDGE LYING ACROSS SOUTH FLORIDA AND THE ADJACENT WATERS WILL SAG SOUTHWARD AND PERHAPS PINCH OFF LATE THIS WEEKEND AND EARLY NEXT WEEK. GIVEN AMPLE LOW LEVEL MOISTURE AND LIGHT WINDS...MESOSCALE FORCING IN THE FORM OF CLOUD LINES AND CELLS POSSIBLY MIGRATING SOUTHWARD OFF THE SOUTH FLORIDA MAINLAND WILL PROMPT LOW CHANCE POPS TO BE RETAINED THROUGH THE PERIOD. TEMPERATURE WISE...TYPICAL HIGHS NEAR 90 AND OVERNIGHT LOWS NEAR 80 OUTSIDE OF HEAVY DOWNPOURS CAN BE EXPECTED. && .MARINE... VARIABLE WINDS NEAR 5 KNOTS WILL TURN EAST SOUTHEAST AT 5 TO 10 KNOTS TONIGHT...BEFORE TURNING MOSTLY EAST NEAR 10 KNOTS EXCEPT 10 TO 15 KNOTS ON THE FLORIDA STRAITS FOR MOST OF THIS WEEK. HENCE...NO EXERCISE CAUTION HEADLINES OR ADVISORIES WILL BE REQUIRED FOR AT LEAST THE NEXT 7 DAYS. && .AVIATION... 18Z/23RD...THE CLOUD LINE HAS STRUGGLED THIS AFTERNOON...YET WE STILL FEEL A LATE AFTERNOON LINE WILL MATURE. EXPECT TEMPORARY MVFR CIGS AND VIS WITHIN PRECIPITATION...AND CONVECTIVE WIND GUSTS SHOULD NOT EXCEED 25 KNOTS. A GENERAL CLEARING TREND WILL INITIATE LATER THIS EVENING AS LOW LEVEL EASTERLIES BLEED INTO THE TERMINALS. && .PRELIMINARY POINT TEMPS/POPS... KEY WEST 82 89 82 89 / 10 - 20 20 MARATHON 79 91 80 91 / 10 - 20 20 && .KEY WATCHES/WARNINGS/ADVISORIES... FL...NONE. GM...NONE. && PUBLIC/MARINE........................APA AVIATION/NOWCASTS/DATA ACQUISITION...CLR VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Jun 23, 6:00 AM EDT, 12 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KEY WEST FL 600 AM EDT MON JUN 23 2014 FLZ076>078-GMZ031>035-042>044-052>055-072>075-241000- MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS- FLORIDA BAY INCLUDING BARNES SOUND, BLACKWATER SOUND, AND BUTTONWOOD SOUND- BAYSIDE AND GULF SIDE FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE- GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT AND BEYOND 5 FATHOMS- GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL- GULF OF MEXICO FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL OUT TO 5 FATHOMS- HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF- HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT TO THE REEF- HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL OUT TO THE REEF- STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM- STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT 20 NM- STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF HALFMOON SHOAL OUT 20 NM- STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY TORTUGAS OUT 20 NM- STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT- STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE 20 TO 60 NM OUT- STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF HALFMOON SHOAL 20 TO 60 NM OUT- STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY TORTUGAS 20 TO 60 NM OUT- 600 AM EDT MON JUN 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL IMPACT THE FLORIDA KEYS...AS WELL AS NEARSHORE AND OFFSHORE WATERS SURROUNDING THE ISLAND CHAIN TODAY. THE PRIMARY THUNDERSTORM HAZARD IS CLOUD TO SURFACE LIGHTNING STRIKES. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS ARE POSSIBLE ALONG THE FLORIDA KEYS...AS WELL AS OVER NEARSHORE AND OFFSHORE WATERS ADJACENT TO THE ISLAND CHAIN. THE PRIMARY THUNDERSTORM HAZARD WILL BE CLOUD TO SURFACE LIGHTNING STRIKES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. BS
In the hours before
Special weather statement, Jun 23, 6:24 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KEY WEST FL 624 PM EDT MON JUN 23 2014 FLZ078-232330- MONROE LOWER KEYS FL- 624 PM EDT MON JUN 23 2014 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR LOWER KEYS IN MONROE COUNTY FOR STRONG THUNDERSTORM WIND GUSTS VALID UNTIL 730 PM EDT... AT 624 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 5 MILES NORTH OF UPPER SUGARLOAF KEY...OR ABOUT 9 MILES NORTHWEST OF NILES CHANNEL BRIDGE... MOVING SOUTHWEST AT 10 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND UPPER SUGARLOAF KEY...SUMMERLAND KEY... CUDJOE KEY...BIG TORCH KEY...SUGARLOAF KEY...BAY POINT...SHARK KEY AND BOCA CHICA THROUGH 730 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED BUILDING. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN KEY WEST DIRECTLY AT 3 0 5...2 9 6...1 3 1 6...EXTENSION 3. JOHNSON
The office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 5:25 PM EDT | Special Marine Warning | KEY | 65 min | |
| Jun 23, 6:10 PM EDT | Special Marine Warning | KEY | 65 min | |
| Jun 23, 6:42 PM EDT | Special Marine Warning | KEY | 63 min | |
| Jun 23, 7:10 PM EDT | Special Marine Warning | KEY | 65 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.